Dangers of too much water and too little salt
Q. I was rushed to the emergency department a few weeks ago because of low sodium. I have always been careful to eat a healthy diet low in salt. I’ve also made it a habit to drink a lot of water to stay well hydrated.
As a consequence of my fluid intake and low-sodium diet, I actually ended up with hyponatremia. The doctor advised me not to drink too much water because it can lead to an imbalance of electrolytes. I’d like to warn others of this danger.
A. Hyponatremia is a life-threatening shortage of sodium in the bloodstream. Elite athletes sometimes end up with this condition if they drink too much water and don’t replace electrolytes.
A low-salt diet rarely results in hyponatremia by itself, but some people may not do well on a strict regimen. One reader shared this story:
“My uncle Jim followed a low-salt diet and suffered from dizziness to the point of vertigo. To keep his balance while walking, he had to hold onto the walls or furniture. He suffered for many months and consulted several physicians. Finally one suggested that he increase his sodium intake. This immediately cured his problem.”
Q. I have read about side effects of simvastatin and told my doctor about the muscle and joint pain I’ve been experiencing on this cholesterol-lowering drug. I even pointed out that this is listed in the info that comes with the prescription and asked if it could be from the pills.
He sent me for X-rays. The word came back that my pain is due to old age. I’m 65, and I don’t think that qualifies.
I’ve been on statins since I was 45 years old. I stopped taking them on my own once, but the next blood test showed my cholesterol was higher.
I would dearly love to get off this darn medication. I am hoping that would help me feel better. Is there anything natural that I can eat instead to keep my cholesterol where it should be?
A. Muscle pain and weakness are recognized as common side effects of cholesterol-lowering drugs such as atorvastatin, lovastatin, pravastatin and simvastatin (European Journal of Internal Medicine, June 2012). Although joint pain is listed in the official prescribing information for such drugs, it is less well recognized as a statin side effect (British Journal of Clinical Pharmacology, October 2008).
There are many nondrug approaches to reducing cholesterol. Several readers report that including avocados or nuts in their weekly diets helps.
A vegetarian “portfolio diet” lowers cholesterol about as well as a statin (Journal of the American Medical Association, July 23, 2003). This diet combines vegetables high in soluble fiber, such as okra and eggplant, with soy protein, almonds and plant sterols in cholesterol-lowering margarine.
A number of other diets also can be useful. We offer practical advice on the DASH diet, the Mediterranean diet and a healthy low-carb diet along with recipes in our book “The People’s Pharmacy Quick and Handy Home Remedies” (available in libraries, bookstores and online at www.PeoplesPharmacy.com).
Q. How good is green coffee bean extract for weight loss?
A. A meta-analysis of research on green coffee bean extract as a weight-loss aid suggests that it helps people lose about two pounds a month (Gastroenterology Research and Practice online, Aug. 31, 2010). Consumerlab.com has found that pills containing green coffee bean extract are of variable quality, however.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”